News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Thickening of the transverse colon


 fallen1964 - Fri Apr 10, 2009 9:44 am

I have gastrointestinal problems for a couple years now. I have had episodes of near syncope while trying to have a bowl movement. Excruciating pain, profuse sweating, nausea and vomiting all while attempting to pass gas as well. I have had blood in my stools for over six months now.

My last colonoscopy revealed thickening of the transverse colon. What is that exactly? What causes this. Is it progressive?

I have a new GI appointment on April 22. Because of my insurance medicaide/medicare he has to justify a second colonoscopy.

I also have no "push". I sometimes cannot feel I have to defecate until it's right there in my rectum. I have to rock back and forth, twist from side to side while pushing to get it out. Lately my movements have been lighter in color.

I was treated for Hep C with pegelated interferon in 2001. My gastro problems began then, I shrugged them off as a nasty side effect of the treatment. However they have not gone away. I have been virus undetectible since then.

Any suggestions?
 John Kenyon, CNA - Thu Apr 30, 2009 7:51 pm

User avatar Hi there --

Thickening of colonic wall is a common finding which frequently has no clear underlying cause and is poorly understood. It's probable that some sort of autoimmune process underlies some cases, but there's no solid evidence for this. In short, it generally means very little.

Given your description of other problems leading to this colonoscopy, I suspect the lower portion of the vagus nerve may be somehow affected by this thickening and is likely involved in the lack of "push" and other problems you've experienced. Why this would be so is unclear, although I would guess the thickening may make the vagus nerve less sensitive and so requiring a good deal more straining, leading to Valsalva maneuver (straining) and consequent passing out.

How this would be handled medically is something of a mystery to me, but you definitely should be followed by a GI specialist. At this point increasing fiber in the diet is about the only thing I can think of that might be helpful in getting things to move with less effort.

I wish I had a better answer for you, but so little has been researched in this area that very little is available. Good luck to you and please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here